Georgia, 2013

Strong Wind in Georgia, April 14, 2013

April 14, 2013 · NWS FFC · 4 events in 4 counties and zones

During the afternoon and evening of the 14th, a strong shortwave moved across the lower Mississippi Valley, bringing widespread rain to portions of north and central Georgia. Behind this rain, a wake low developed and moved across central Georgia, bringing wind gusts between 35 and 45 MPH.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

During the afternoon and evening of the 14th, a strong shortwave moved across the lower Mississippi Valley, bringing widespread rain to portions of north and central Georgia. Behind this rain, a wake low developed and moved across central Georgia, bringing wind gusts between 35 and 45 MPH. Because of the saturated soils, a few trees came down with these strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 14, 2:41 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 14, 2:41 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
341 PM EDT SUN APR 14 2013

.SHORT TERM /TONIGHT THROUGH MONDAY/...
SHORT WAVE IS MOVING ACROSS THE LOWER MS VALLEY THIS AFTERNOON AND
HAS BROUGHT RAIN TO NORTH AND CENTRAL GEORGIA FOR MUCH OF THE DAY.
HAVE A SFC LOW ASSOCIATED WITH THE SYSTEM IN THE GULF AND ANOTHER
BACK IN MS. WARM FRONT REMAINS WELL SOUTH OF THE AREA AND THUS MORE
ACTIVE WEATHER REMAINS SOUTH OF THE CWA. OVERALL INSTABILITY IS NOT
IMPRESSIVE...BUT AS THE SHORTWAVE MOVES ACROSS GA TONIGHT
INSTABILITY DOES BEGIN TO INCREASE. HAVE LIMITED THUNDER OVERNIGHT
AND MONDAY TO CENTRAL GEORGIA AND SHOWN BETTER THUNDER CHANCES
THROUGH 06Z. THIS LINES UP WELL WITH THE HIGHER MUCAPE VALUES
/AROUND 500 J/KG/ FOR THE FIRST HALF OF THE NIGHT. PRECIPITATION
WILL BEGIN TO DECREASE ACROSS THE FORECAST AREA TONIGHT AS THE
SHORTWAVE SHIFTS EAST AND WEAK RIDGING TRIES TO BUILD IN ALOFT. NOT
VERY CONFIDENT THOUGH IN ENDING TIME OF PRECIP DUE TO SFC FEATURES.
HYBRID CAD IS IN PLACE BY TOMORROW MORNING SO THINK THERE COULD STIL
BE SOME LINGERING PRECIP...BUT MAY TRANSITION FROM RA TO DZ. FOR THE
MOST PART DROP THE MENTION OF PRECIP IN THE FORECAST BY ABOUT
NOONTIME...EXCEPT ACROSS NORTHEAST GEORGIA WHERE IT LINGERS LONGER.
EVEN THOUGH PRECIP MOVES OUT...BUFR SOUNDINGS INDICATE THE AREA
SHOULD STAY CLOUDY TO MOSTLY CLOUD TOMORROW.

OVERCAST SKIES ARE EXPECTED TO REMAIN THROUGH TONIGHT SO HAVE
DECIDED TO GO ON THE WARMER SIDE OF GUIDANCE. FOR MAX TEMPS ON
MONDAY...CLOUD COVERAGE WILL ONCE AGAIN PLAY A ROLE IN HOLDING DOWN
THE HIGH TEMPERATURES. BETWEEN THIS AND THE WEDGE...HAVE GONE ON THE
COOLER SIDE OF GUIDANCE AND DECREASED TEMPS BY A DEGREE OR TWO
ACROSS PARTS OF NORTHEAST GEORGIA.

11

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
MADE NO MAJOR CHANGES TO THE LONG TERM PORTION OF THE FORECAST.

MODELS STILL SHOWING INCREASING MOISTURE IN THE SOUTHERLY FLOW
ACROSS THE CWFA TUESDAY INTO WEDNESDAY. GOOD SURFACE INSTABILITY
WILL BE PRESENT...WITH ONLY WEAK MID LEVEL SUPPORT. THERE IS NO
NOTABLE SURFACE BOUNDARY TO HELP INITIATE CONVECTION. WITH THIS IN
MIND...WILL LEAVE THE CONVECTION ISOLD/LOW END SCT IN NATURE. MODELS
DO DISAGREE WITH WHERE THE FOCUS OF PRECIP WILL BE...SO JUST WENT
WITH PERSISTENCE AT THIS TIME. ANY STORMS THAT DEVELOP WILL LIKELY
FORM ALONG MESOSCALE FEATURES...AND BE DIURNALLY DRIVEN.

POPS BEING INCREASING FROM THE NW ON THURSDAY AS A FRONT BEGINS TO
PUSH EAST OF THE MISSISSIPPI RIVER. MODELS STILL IN DECENT AGREEMENT
WITH THE FROPA ON FRIDAY. CURRENT POPS LOOK GOOD...SO NO CHANGES.

HIGH PRESSURE BUILDS FOR THE WEEKEND.

MODEL GUIDANCE IS SUGGESTING THAT THERE COULD BE TEMPS IN THE MIDDLE
30S BEHIND THE COLD FRONT FRIDAY NIGHT AND SATURDAY NIGHT ACROSS THE
NORTH. NOT CONFIDENT THIS FAR OUT...AND WILL CONTINUE TO MONITOR
FUTURE GUIDANCE...AS A MENTION IN THE HWO WILL BECOME NEEDED IF THE
TEMP FORECAST HOLDS.

NLISTEMAA

&&

AVIATION...
18Z UPDATE... HAVE SEEN WINDS WAIVER AROUND SOUTH RECENTLY AT ATL
BUT THINK SSW SHOULD BE SHORT LIVED AND DOMINATED BY SSE...THUS
CONTINUED TO SHOW WINDS ON THE E SIDE OF SOUTH. SHRA HAS MOVED
INTO ALL TAF SITES BUT AHN...BUT WILL MOVE IN THERE OVER THE NEXT
HOUR. SHOULD SEE RAIN CONTINUE INTO THE OVERNIGHT HOURS...BUT
SOMEWHAT LOW CONFIDENCE ON END TIME OF PRECIP. WILL DIMINISH
OVERNIGHT...BUT MAY TRANSITION TO -DZ RATHER THAN RAIN AND SHOWED
THIS TREND AT AHN. VFR CIGS SHOULD QUICKLY DETERIORATE BY SUNSET
AND DROP TO LIFR BY MORNING. WITH WEDGE IN PLACE...MODELS ARENT
TOO QUICK TO IMPROVE CONDITIONS ON MONDAY. LARGE UNCERTAINTY IN
VSBY OVERNIGHT AND TAFS MAY BE ON THE OPTIMISTIC SIDE.

//ATL CONFIDENCE...18Z UPDATE...
LOW CONFIDENCE ON WIND THROUGH 02Z...THEN MEDIUM CONFIDENCE. LOW
CONFIDENCE ON CIGS...VSBYS AND END TIMING OF PRECIP.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          54  73  59  76 /  80  30   5  20
ATLANTA         55  74  62  77 /  60  20   5  20
BLAIRSVILLE     50  72  55  73 /  60  30  10  20
CARTERSVILLE    53  75  61  78 /  40  20  10  20
COLUMBUS        57  80  66  83 /  50  20   5  20
GAINESVILLE     53  71  59  75 /  60  30  10  20
MACON           57  79  64  82 /  70  30   5  20
ROME            54  76  61  79 /  40  20  10  20
PEACHTREE CITY  53  76  61  78 /  50  20   5  20
VIDALIA         62  80  64  82 /  80  30   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...11
LONG TERM....NLISTEMAA
AVIATION...11
Hazardous weather outlook, Apr 14, 6:00 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
700 PM EDT SUN APR 14 2013

GAZ085-086-097-098-108>113-152300-
DODGE-EMANUEL-JOHNSON-LAURENS-MONTGOMERY-TELFAIR-TOOMBS-TREUTLEN-
WHEELER-WILCOX-
700 PM EDT SUN APR 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
A BAND OF STRONG WINDS WILL MOVE ACROSS PARTS OF CENTRAL GEORGIA
EARLY THIS EVENING. ALSO...ISOLATED THUNDERSTORMS ARE POSSIBLE
EARLY THIS EVENING.

A BAND OF STRONG WINDS WILL MOVE ACROSS PARTS OF CENTRAL GEORGIA
EARLY THIS EVENING...MAINLY SOUTH OF A LINE FROM LAGRANGE...TO
FORSYTH...TO LOUISVILLE. A WIND ADVISORY HAS BEEN ISSUED FOR THIS
AREA. FOR MORE INFORMATION ON THE WINDS...SEE THE LATEST WIND
ADVISORY STATEMENT.

AN UPPER LEVEL DISTURBANCE MOVING ACROSS NORTH FLORIDA WILL
CONTINUE MOVING EAST THIS EVENING. ISOLATED THUNDERSTORMS HAVE
DEVELOPED ACROSS SOUTH GEORGIA IN RESPONSE TO THIS DISTURBANCE.
SOME OF THESE STORMS COULD MOVE INTO THE SOUTHEAST PORTIONS OF
CENTRAL GEORGIA...MAINLY SOUTH OF A LINE FROM CORDELE...TO
DUBLIN...TO SWAINSBORO. INSTABILITY IS LACKING...THEREFORE ANY
THUNDERSTORMS THAT MANAGE TO MOVE INTO THIS AREA WILL REMAIN
BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY AS
WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE SOUTHEAST UNITED STATES.
HOWEVER AS A COLD FRONT APPROACHES THE AREA FRIDAY...THUNDERSTORMS
CHANCES WILL INCREASE. AT THIS TIME...INSTABILITY AND LOW LEVEL
WIND PROFILES DO NOT SUGGEST AN ESPECIALLY STRONG SYSTEM BUT
CONDITIONS WILL BE MONITORED FOR CHANGES AS THE TIME PERIOD
APPROACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>084-
089>096-102>107-152300-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DOOLY-DOUGLAS-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-
JONES-LAMAR-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-MORGAN-
MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-
PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-
SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TOWNS-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-WASHINGTON-
WEBSTER-WHITE-WHITFIELD-WILKES-WILKINSON-
700 PM EDT SUN APR 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL GEORGIA...EAST CENTRAL GEORGIA...NORTH CENTRAL GEORGIA...NORTHEAST GEORGIA...NORTHWEST GEORGIA AND WEST CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
A BAND OF STRONG WINDS WILL MOVE ACROSS PARTS OF CENTRAL GEORGIA
EARLY THIS EVENING.

A BAND OF STRONG WINDS WILL MOVE ACROSS PARTS OF CENTRAL GEORGIA
EARLY THIS EVENING...MAINLY SOUTH OF A LINE FROM LAGRANGE...TO
FORSYTH...TO LOUISVILLE. A WIND ADVISORY HAS BEEN ISSUED FOR THIS
AREA. FOR MORE INFORMATION ON THE WINDS...SEE THE LATEST WIND
ADVISORY STATEMENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY AS
WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE SOUTHEAST UNITED STATES.
HOWEVER AS A COLD FRONT APPROACHES THE AREA FRIDAY...THUNDERSTORMS
CHANCES WILL INCREASE. AT THIS TIME...INSTABILITY AND LOW LEVEL
WIND PROFILES DO NOT SUGGEST AN ESPECIALLY STRONG SYSTEM BUT
CONDITIONS WILL BE MONITORED FOR CHANGES AS THE TIME PERIOD
APPROACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Harris

When
April 14, 6:00 PM EST
Where
Harris forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
32.736, -84.909 (the zone’s center; the record gives no point)

Broadcast media reported that a tree fell on Highway 315 in Ellerslie. A power line was blown down as well.

Strong Wind, Houston

When
April 14, 7:30 PM EST
Where
Houston forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.459, -83.666 (the zone’s center; the record gives no point)

The Houston County Emergency Manager reported that several trees were blown down in Warner Robins. A couple fell on a house, causing roof damage.

Strong Wind, Putnam

When
April 14, 7:30 PM EST
Where
Putnam forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
33.322, -83.373 (the zone’s center; the record gives no point)

Amateur radio operators reported that a tree fell on a house in Eatonton.

Strong Wind, Crisp

When
April 14, 7:45 PM EST
Where
Crisp forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.923, -83.768 (the zone’s center; the record gives no point)

The Crisp County Emergency Manager reported that several trees were blown down in the Cordele area. Highway 41 was closed, and up to 2500 residents were without power.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444660, 444651, 444655, 444658.